Tennessee, 2010Cold in Tennessee, January 2 to 15, 2010
January 2 to 15, 2010 · NWS MEG · 3 events in 3 counties and zones
The most profound cold snap to occur in at least 14 years over West Tennessee occurred during the first two weeks of January 2010. Highs in Memphis stayed below freezing for 11 out of 13 days between January 2nd and January 14th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The most profound cold snap to occur in at least 14 years over West Tennessee occurred during the first two weeks of January 2010. Highs in Memphis stayed below freezing for 11 out of 13 days between January 2nd and January 14th. Lows in Memphis dropped into the single digits for two out of 3 nights between January 8th-January 10th. At least five deaths occurred due to hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 1, 11:48 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 1, 11:48 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1148 PM CST FRI JAN 1 2010
.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 1125 PM CST FRI JAN 1 2010/
UPDATE...
ADDED CHANCE OF FLURRIES AND INCREASED CLOUD COVER FOR THE
REST OF TONIGHT ALONG AND NORTH OF A JONESBORO ARKANSAS TO
SAVANNAH TENNESSEE LINE.
DISCUSSION...
HAVE RECEIVED REPORTS OF VERY LIGHT SNOW NEAR A CORNING ARKANSAS
TO KENNETT MISSOURI LINE WITH THE LIGHT RADAR ECHOES OVER THESE
COUNTIES. THESE TREND MAY CONTINUE THROUGH THE NIGHT. ADDITIONAL
LIGHT SNOW FLURRIES MAY DEVELOP IN THE NORTHERN AREAS MENTIONED
IN THE TOP LINE AS STRATOCUMULUS MOVING IN FROM THE NORTH BEHIND
AN ARCTIC COLD FRONT WILL CONTAIN ALL ICE NUCLEI WITH 925 MB
TEMPERATURES -10C OR COLDER...FAVORABLE FOR PRODUCING LIGHT SNOW
FLURRIES...AS INDICATED BY LATEST KPAH RADAR. NO SNOW ACCUMULATIONS
ARE EXPECTED.
UPDATE HAS BEEN SENT.
MBS
PREV DISCUSSION... /ISSUED 842 PM CST FRI JAN 1 2010/
UPDATE...
MOSTLY CLEAR SKIES WILL SLOWLY GIVE WAY TO PARTLY CLOUDY THROUGH
THE OVERNIGHT HOURS AS A DRY COLD FRONT PUSHES INTO THE AREA. WITH
PERSISTENT NORTHWESTERLY FLOW ALOFT...STILL BELIEVE WIDESPREAD TEENS
WILL BE SEEN ROUGHLY ALONG AND NORTH OF INTERSTATE 40 OVERNIGHT. AS OF
02Z...TEMPERATURES ARE AT OR BELOW FREEZING. BUMPED OVERNIGHT LOWS
DOWN A DEGREE OR TWO AREA WIDE OVERNIGHT. UPDATED ZONES HAVE BEEN
SENT.
CCD
DISCUSSION...
/ISSUED 256 PM CST FRI JAN 1 2010/
SKIES ARE SUNNY ACROSS THE FORECAST AREA THIS AFTERNOON WITH
TEMPERATURES RANGING FROM THE UPPER 20S TO LOWER 40S. HIGH
PRESSURE IS STARTING TO BUILD INTO THE REGION AND WILL REMAIN OVER
THE REGION THROUGHOUT MUCH OF THE WEEKEND. AS A RESULT DRY
CONDITIONS WILL BE FOUND SATURDAY AND SATURDAY NIGHT WITH
TEMPERATURES WELL BELOW NORMAL. AN UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THE REGION SUNDAY BRINGING A SLIGHT CHANCE OF LIGHT
SNOW OR FLURRIES SUNDAY AND SUNDAY NIGHT. HIGH PRESSURE RETURNS TO
THE FORECAST AREA BY MONDAY BRINGING MORE DRY AND COLD WEATHER TO
THE REGION FOR MONDAY AND TUESDAY. WITH LOW TEMPERATURES EXPECTED
TO BE INTO THE LOWER TEENS OVER NORTHERN SECTIONS OF THE FORECAST
AREA...WINDS CHILLS MAY GET CLOSE TO ZERO BOTH MONDAY MORNING AND
TUESDAY MORNING. AN UPPER LEVEL TROUGH WILL DROP SOUTH OUT OF THE
NORTHERN PLAINS. THIS SYSTEM MAY PRODUCE SOME SNOW ACROSS THE
FORECAST AREA STARTING WEDNESDAY NIGHT AND CONTINUING INTO
THURSDAY. HIGH PRESSURE WILL RETURN TO THE REGION BY NEXT FRIDAY
BRINGING A CONTINUATION OF DRY WEATHER AND COLD TEMPERATURES TO
THE FORECAST AREA.
ARS
&&
.AVIATION...
06Z TAFS
VFR CONDITIONS SHOULD PERSIST AT ALL SITES THROUGH THE PERIOD. A
COLD FRONT WILL CONTINUE TO PUSH INTO THE AREA OVERNIGHT WITH A
LOW/MID LEVEL CLOUD SHIELD. KEPT CIGS AT VFR LEVELS DURING THE EARLY
MORNING HOURS. COULD NOT RULE OUT AN ISOLATED MVFR CIG BUT
CONFIDENCE IS LOW ATTM. ALSO...A FEW SNOW FLURRIES ARE ALSO
POSSIBLE AT KJBR THROUGH THE OVERNIGHT HOURS BUT NOT CONFIDENT
ENOUGH TO MENTION IN TAF. NORTHERLY WINDS AT 8-10 KTS SHOULD
PREVAIL THROUGH THE DAYLIGHT HOURS BEFORE DIMINISHING AFTER 00Z.
CCD
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 23 34 21 33 / 10 0 10 20
MKL 20 31 15 28 / 10 0 10 20
JBR 19 31 17 28 / 10 0 10 20
TUP 23 37 19 36 / 0 0 10 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 1, 5:05 AM CST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
505 AM CST FRI JAN 1 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
505 AM CST FRI JAN 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WIND CHILL READINGS MAY DROP TO NEAR OR SLIGHTLY BELOW ZERO MONDAY
OR TUESDAY MORNINGS FROM PARTS OF NORTHEAST ARKANSAS ACROSS THE
MISSOURI BOOTHEEL INTO MUCH OF WEST TENNESSEE.
ACCUMULATING SNOW IS POSSIBLE ACROSS PARTS OF THE MIDSOUTH
WEDNESDAY NIGHT AND THURSDAY. THIS IS STILL FAR OUT IN TIME AND
THERE IS MUCH UNCERTAINTY. STAY TUNED TO LATER FORECASTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JCL
Cold/Wind Chill, Shelby
- When
- January 2, 12:00 AM CST to January 15, 2:00 PM CST
- Where
- Shelby forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Extremely cold weather killed two people in Memphis and one in Bartlett.
Cold/Wind Chill, Carroll
- When
- January 2, 12:00 AM CST to January 15, 2:00 PM CST
- Where
- Carroll forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.973, -88.450 (the zone’s center; the record gives no point)
Extremely cold conditions caused one death in Lavinia.
Cold/Wind Chill, Madison
- When
- January 2, 12:00 AM CST to January 15, 2:00 PM CST
- Where
- Madison forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Extremely cold conditions caused one death in Beech Bluff.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, January 2 to 13, 2010$14 million · 10 events
- Avalanche in Oregon, January 2, 20101 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 2 to 3, 2010$340,000 · 16 events
- Cold in Louisiana, January 2 to 11, 2010$300,000 · 4 events
- High Wind and Strong Wind in New Jersey, January 2 to 3, 2010$50,000 · 63 kt wind · 21 events
- Winter Storm and Winter Weather in New York, January 2 to 3, 2010$60,000 · 9 events
- High Wind and Strong Wind in Pennsylvania, January 2 to 3, 2010$40,000 · 51 kt wind · 10 events
- Heavy Snow and Winter Weather in Arkansas, January 2 to 4, 201033 events
- Strong Wind in Delaware, January 2 to 3, 2010$25,000 · 4 events
- Flash Flood and Winter Storm in Maine, January 2 to 3, 201015 events
- Heavy Snow and Winter Weather in North Carolina, January 2, 20109 events
- Winter Weather in New York, January 2 to 4, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211471, 211472, 211473.